Thunderstorm Wind, Fulton
- When
- July 29, 4:20 AM CST to 4:25 AM CST
- Where
- Fulton County, Vermont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.300, -90.430
Several 3 to 6-inch diameter tree branches were blown down.
A band of strong thunderstorms developed across west-central Illinois during the pre-dawn hours of July 29th, then tracked eastward toward the I-55 corridor by mid-morning. Some of the cells produced damaging wind gusts of around 60 mph and scattered wind damage in portions of Schuyler and Fulton counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A band of strong thunderstorms developed across west-central Illinois during the pre-dawn hours of July 29th, then tracked eastward toward the I-55 corridor by mid-morning. Some of the cells produced damaging wind gusts of around 60 mph and scattered wind damage in portions of Schuyler and Fulton counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 29, 2:10 AM CST, 2 hours 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 310 AM CDT Mon Jul 29 2024 .KEY MESSAGES... - Daily chances for showers and storms continue through the week, with the potential for severe storms at times. - Hot and humid conditions build in today with with heat indices approaching 100 west of the Illinois River this afternoon. Heat indices between 100-110 will be seen areawide Tuesday through Thursday. - Drier and seasonable condtions return this weekend into early next week. && .DISCUSSION... Issued at 310 AM CDT Mon Jul 29 2024 Radar imagery early this morning shows a cluster of thunderstorms from eastern Iowa into northwest Illinois, along the nose of a 40-45 kt 850 mb jet. This activity will work into central parts of the state over the next several hours as the LLJ veers into Illinois closer to sunrise. Some of these storms could be strong, posing a threat for gusty winds, though storm coverage should wane some as the LLJ recedes later this morning. Heavy rainfall is the main threat with the latest RAP analysis showing PWATs of around 2 inches noted near the complex. Rainfall rates of 1 to 2 inches per hour are a possibility underneath the heaviest storms, posing a threat for flooding especially in urban and low-lying areas. Because of this potential, a Flood Watch has been added for a handful of counties in western Illinois through late morning. Thunderstorms will push into Indiana by late morning or early afternoon, turning things mostly dry for a few hours this afternoon. Another round of storms may develop this evening along a remnant outflow boundary from the morning MCS, with convective allowing models starting to hone in on an area near or south of I-72. Destabilization after morning storms won't be an issue with moisture- rich air sending CAPE values toward 3000+ J/kg. Moderate mid-level flow of 35-45 kts will be sufficient for storm organization, posing a threat for severe storms mainly capable of damaging winds. A slight risk (level 2 of 5) has been introduced by SPC near/south of I-70. West-northwest flow aloft will continue to support daily thunderstorm chances the next few days as upper ridging remains over the central CONUS. An upper trough will work to deamplify the ridge some by the end of the week, pushing a cold front through the area later Thursday into Friday. Severe storm chances will also exist each day through at least Thursday due to favorable environmental parameters, though exact timing of any thunderstorm activity remains uncertain. The heat ramps up this week with seasonably warm temperatures and oppressive dewpoints sending heat indices into hazardous territory. Daytime highs will range from the middle 80s to low 90s today, climbing into the low to mid 90s Tuesday through Thursday. Heat indices could begin to approach 100 today in far western Illinois, with values of 100-110 becoming common areawide Tuesday through Thursday. Heat headlines will likely be needed each of these days, especially if timing of storms doesn't interfere with temperatures each afternoon. High pressure will settle southward this weekend into early next week, turning things drier and seasonable. NMA && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1144 PM CDT Sun Jul 28 2024 Thunderstorms continue to organize across central/eastern Iowa late this evening...with 00z CAMs suggesting a storm complex tracking east-southeastward into central Illinois late tonight into Monday morning. Based on radar trends and latest HRRR/RAP, have introduced thunder at KPIA by 09z...then further east to KCMI by 13z. Once the storms pass east of the terminals by 16z, a period of lingering low VFR or MVFR ceilings will be observed through midday before skies partially clear. There may be a potential for scattered convection re-developing across parts of central Illinois by late afternoon/evening: however, confidence in the location, timing, and exact areal coverage remains too low to include in the TAFs at this time. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 AM CDT this morning for ILZ027>029-036-037- 040-041. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Sun Jul 28 2024 ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 309 PM CDT Sun Jul 28 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible this afternoon and evening, and again late tonight into Monday morning. While the overall severe weather threat is low, a few of the storms toward daybreak may contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of thunderstorms are expected much of the week. Some of these storms Monday will be capable of strong wind gusts and heavy rain. The severe weather threat later in the week is more uncertain. Heat index values of 100 to 110 degrees are possible each afternoon Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 37
Preliminary Local Storm Report
National Weather Service Lincoln IL
1259 AM CDT Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM Tstm Wnd Dmg 1 WSW Literberry 39.85N 90.22W
07/28/2024 Morgan IL Trained Spotter
Large branch partially blocking Route 78.
&&
GeelhartThe Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 10:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several 3 to 6-inch diameter tree branches were blown down.
Several tree branches were blown down throughout town, including some that fell onto power lines. One large tree was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189713, 1189714.